Maine, 2013

Damaging Winds in Maine, July 20, 2013

July 20, 2013 · NWS GYX · 6 events in 3 counties and zones

A very hot and humid air mass remained entrenched across the forecast area on the 20th of July. An approaching cold front set the stage for more severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very hot and humid air mass remained entrenched across the forecast area on the 20th of July. An approaching cold front set the stage for more severe thunderstorms across the region. Once again elevated freezing levels inhibited development of large hail and all reports of severe weather involved wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
345 PM EDT SAT JUL 20 2013

.SYNOPSIS...
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM THIS EVENING. A
COLD FRONT WILL MOVE OFF THE COAST TONIGHT. HIGH PRESSURE FOLLOWS
THE FRONT USHERING COOLER AND LESS HUMID AIR. THE HIGH WILL
PROVIDE DRY WEATHER THROUGH MONDAY. LOW PRESSURE WILL MOVE
THROUGH SOUTHERN NEW ENGLAND MONDAY NIGHT AND TUESDAY. A COLD
FRONT WILL CROSS THE REGION TUESDAY NIGHT AND STALL OFF THE COAST.
WEAK AREAS OF LOW PRESSURE WILL MOVE ALONG THE FRONT WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKING AT COMPOSITE NWS AND EC RADAR OF THE NE AND
QUE/ONT...CONVECTION IS FIRING UP ON 3 SEPARATE BOUNDARIES...ONE
CROSSING OUR SERN ZONES...POSSIBLY OUTFLOW BOUNDARY FROM LAST
NIGHTS STORMS...ON ACROSS NRN CWA...A PRE-FRONTAL TROUGH...AND ONE
IN THE ST LAWRENCE VALLEY OF QUEBEC...THE SO-CALLED COLD FRONT.
STORMS ALONG THE FARTHEST S BOUNDARY WILL SKIM ROCKINGHAM CTY AND
SRN COASTAL WATERS UNTIL ABOUT 21Z....WHILE STORMS ALONG THE PRE-
FRONTAL TROUGH WILL SLIDE SE ACROSS CENTRAL AND SRN NH AND WESTERN
ME TOWARD THE COAST THROUGH ABOUT 22-23Z. THESE TWO BOUNDARIES
WILL BE THE FOCUS FOR SVR CONVECTION...MAINLY IN THE FORM OF
DAMAGING WINDS. FINAL BOUNDARY LOOKS TO CROSS THE CWA LATE
TONIGHT...AND MAY CROSS ALONG THE DECOUPLED BL AND NOT MIS OUT
UNTIL MORNING...ESPECIALLY ALONG THE COAST. IT SHOULD COME THROUGH
WITHOUT MUCH IN THE WAY OF ANY SHRA. HOWEVER...BECAUSE IT MAY NOT
MIX DOWN UNTIL DAYTIME HEATING BEGINS...MINS TONIGHT MAY ONLY DROP
TO THE MID TO UPPER 60S ALONG THE ME COAST AND IN SRN NH...WITH
SOME LIGHT FOG POSSIBLE IN SPOTS. FURTHER N...WILL SEE AIR DRY OUT
AND MINS FALL INTO THE 50S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SFC HIGH BUILDS IN SUNDAY SHOULD BE A MAINLY SUNNY DAY WITH LOWER
TDS...IN THE 40S N...AND 50S S. DOWNSLOPE WILL BRING TEMPS INTO
THE UPPER 70S TO LOW 80S IN MANY SPOTS. SUNDAY NIGHT REMAINS
CLEAR...AND WILL BE COOL...WITH LOWS GENERALLY IN THE 50S...AND
SOME READINGS IN THE 40S IN THE MOUNTAINS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A RIDGE OF HIGH PRESSURE WILL MAINTAIN DRY WEATHER THROUGH THE DAY
MONDAY. WEAK LOW PRESSURE WILL MOVE NORTH ALONG THE COAST MONDAY
NIGHT AND TUESDAY AND BRING A THREAT OF SHOWERS. BY TUESDAY
NIGHT...A COLD FRONT WILL APPROACH FROM THE WEST AND BRING THE
THREAT OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL STALL OFF THE
COAST. MODELS BEGIN TO DIVERGE WITH POSITION OF FRONT AND TIMING
OF LOW PRESSURE SYSTEMS ALONG FRONT. HAVE KEPT CHANCE POPS IN FCST
FOR MOST OF THE REMAINDER OF THE PERIOD...HOWEVER THE EXACT
FRONTAL POSITION WILL GREATLY AFFECT PRECIP CHANCES AND TEMPS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...SCT CONVECTION COULD PRODUCE STRONG GUSTY WINDS AND
HEAVY RAIN THRU 22Z-00Z TODAY. THEN...MAINLY VFR THROUGH SUN
NIGHT...EXCEPT FOR POSSIBLE VLY FOG TONIGHT...AND AGAIN SUN NIGHT.

LONG TERM...VFR CONDITIONS MONDAY WITH MVFR CONDITIONS POSSIBLE
MONDAY NIGHT AND TUESDAY IN SHOWERS WITH POSSIBLE THUNDERSTORMS
TUESDAY NIGHT. VFR CONDITIONS WEDNESDAY AND THURSDAY WITH MVFR
CONDITIONS POSSIBLE IN SHOWERS.

&&

.MARINE...
SHORT TERM...SCA HAS BEEN CANCELLED WITH SW WINDS 10 TO 20 KT
SHIFTING TO N TONIGHT AND DIMINISHING...REMAINING BLO SCA LVLS
THROUGH SUN NIGHT. SEAS OF 2 TO 4 FT THIS EVENING...WILL DIMINISH
BEHIND THE WIND SHIFT.

LONG TERM...WINDS AND SEAS BELOW SCA CRITERIA MONDAY THROUGH
WEDNESDAY WITH SCA CRITERIA POSSIBLE LATE IN THE WEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...JENSENIUS
AVIATION...CEMPA/JENSENIUS
MARINE...CEMPA/JENSENIUS
Hazardous weather outlook, Jul 20, 2:09 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT SAT JUL 20 2013

MEZ007>009-012>014-NHZ001-002-210115-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
309 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON. SOME
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...SMALL HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL WITH ANY REPORTS OF SEVERE WEATHER.

ANZ150>154-210115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
309 PM EDT SAT JUL 20 2013

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018>028-NHZ003>010-013-014-210115-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
309 PM EDT SAT JUL 20 2013

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 1:01 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
201 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     MADISON                 44.80N  69.88W
07/19/2013                   SOMERSET           ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN MADISON REPORTED BY SHERIIFS
            OFFICE

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1300247

MPK
Special weather statement, Jul 20, 1:04 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT SAT JUL 20 2013

NHZ013-014-201830-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
204 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 230 PM
EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM OVER SOUTHERN ROCKINGHAM COUNTY. THE
STRONGEST STORM WAS CENTERED 2 MILES SOUTHWEST OF NEWTON...OR ABOUT
8 MILES WEST OF NEWBURYPORT...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND KINGSTON STATE
PARK...EAST HAMPSTEAD...PLAISTOW...KINGSTON...DANVILLE...
ATKINSON...NEWTON...EAST  KINGSTON...SOUTH HAMPTON AND KENSINGTON
THROUGH 230 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4281 7111 4281 7116 4291 7119 4302 7073
      4299 7074 4294 7078 4287 7082 4286 7086
      4288 7092 4286 7097 4285 7103 4280 7107

KIMBLE
Special weather statement, Jul 20, 2:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
332 PM EDT SAT JUL 20 2013

NHZ002-003-202000-
NORTHERN GRAFTON-SOUTHERN COOS-
332 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 400 PM EDT...

AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF CARROLL...OR ABOUT 5
MILES NORTHEAST OF BETHLEHEM...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FOREST LAKE STATE
PARK...WHITEFIELD...BETHLEHEM...TWIN MOUNTAIN...CARROLL...
JEFFERSON...RANDOLPH...MOUNT WASHINGTON...MOOSE BROOK STATE PARK AND
SHELBURNE THROUGH 400 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4443 7117 4425 7118 4426 7172 4442 7169

KIMBLE
Special weather statement, Jul 20, 2:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
346 PM EDT SAT JUL 20 2013

MEZ022-202015-
INTERIOR WALDO-
346 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY THROUGH 415 PM
EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BROOKS...OR ABOUT 7 MILES EAST OF
THORNDIKE...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND BROOKS...JACKSON...SWAN LAKE STATE PARK...
MONROE...WINTERPORT AND FRANKFORT THROUGH 415 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4463 6883 4460 6883 4449 6916 4457 6926
      4466 6914 4470 6886 4470 6884 4468 6881
      4467 6881

KIMBLE
Special weather statement, Jul 20, 3:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT SAT JUL 20 2013

MEZ008-009-012>014-020>022-202045-
ANDROSCOGGIN-CENTRAL SOMERSET-INTERIOR WALDO-KENNEBEC-NORTHERN
FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
405 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SOMERSET
COUNTY...OXFORD COUNTY...FRANKLIN COUNTY...WALDO COUNTY AND KENNEBEC
COUNTY THROUGH 445 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM NEW PORTLAND
TO TEMPLE TO 3 MILES NORTHWEST OF CANTON...OR ALONG A LINE EXTENDING
FROM 16 MILES NORTH OF FARMINGTON TO 3 MILES WEST OF FARMINGTON TO 11
MILES SOUTHEAST OF RUMFORD...MOVING EAST AT 60 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST WILTON...WILTON...
TEMPLE...SUMNER...STRONG...PERU...NEW VINEYARD...NEW PORTLAND...
KINGFIELD AND FARMINGTON THROUGH 445 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4440 6932 4438 7051 4467 7029 4499 7016
      4500 6932 4474 6926 4473 6921 4472 6919
      4465 6918 4466 6914 4465 6913

MPK
Local storm report, Jul 20, 3:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
409 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     MADISON                 44.80N  69.88W
07/19/2013                   SOMERSET           ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN MADISON REPORTED BY SHERIIFS
            OFFICE

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1300247

BROWN

The radar

The Portland,ME radar (KGYX), 83 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 20, 3:40 PM EST to 3:44 PM EST
Where
Franklin County, 2 mi SE of New Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.609, -69.991

A severe thunderstorm downed trees and wires near New Sharon.

Thunderstorm Wind, Kennebec

When
July 20, 3:50 PM EST to 3:54 PM EST
Where
Kennebec County, Sidney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -69.720

A severe thunderstorm downed trees in Sidney.

Thunderstorm Wind, Waldo

When
July 20, 4:10 PM EST to 4:15 PM EST
Where
Waldo County, 1 mi E of Palermo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -69.450

A severe thunderstorm downed trees near Palermo.

Thunderstorm Wind, Waldo

When
July 20, 4:15 PM EST to 4:18 PM EST
Where
Waldo County, Freedom
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.530, -69.300

A severe thunderstorm downed trees in Freedom.

Thunderstorm Wind, Waldo

When
July 20, 4:25 PM EST to 4:30 PM EST
Where
Waldo County, 0.85 mi NW of Belfast
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.430, -69.010

A severe thunderstorm downed trees in Brooks, Freedom, Palermo, Stockton and Belfast.

Thunderstorm Wind, Waldo

When
July 20, 4:45 PM EST to 4:48 PM EST
Where
Waldo County, 0.69 mi N of Searsport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.460, -68.920

A severe thunderstorm downed a tree on Field Road in Searsport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469526, 469516, 469523, 469524, 469521, 469519.